Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 53, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 24, 1999, 6:25 PM EDT for Niagara County, New York. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1999, 6:25 PM EDT (22:25 UTC)
- Expired
- Aug 24, 1999, 7:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:37 PM EDT | Thunderstorm Wind | Lewiston, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 242229 RRA SVRBUF NYC063-242300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 625 PM EDT TUE AUG 24 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NIAGARA COUNTY IN NEW YORK THIS INCLUDES THE CITY OF LOCKPORT AND LEWISTON * UNTIL 700 PM EDT * AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS 4 MILES SOUTHEAST OF LOCKPORT AND JUST SOUTH OF LEWISTON...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER LOCKPORT AT 630 PM EDT OVER OLCOTT BY 7 PM EDT OVER YOUNGSTOWN AT 650 PM EDT HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELYd WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BUFFALO.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 300 PM EDT TUE AUG 24 1999 WATER VAPOR LOOP AND 18Z SURFACE ANALYSIS INDICATING A NEARLY STACKED SYSTEM CENTERED NEAR CMI. WARM FRONT EXTENDING THROUGH CENTRAL INDIANA INTO SOUTHERN OHIO. KCLE RADAR SHOWING FAIRLY LARGE AREA OF SHOWERS/THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT MOVING NORTHEAST TOWARD THE AREA. PRECIPITATION SHOULD BE ABLE TO HOLD TOGETHER LONG ENOUGH TO REACH AREAS TO THE WEST ROCHESTER THIS EVENING. MODELS IN GENERAL AGREEMENT MOVING UPPER LOW INTO SOUTHEAST INDIANA BY 12Z WEDNESDAY AND INTO CENTRAL OHIO BY 12Z THURSDAY WITH A GRADUAL WEAKENING TREND THROUGH THE PERIOD. THE LOW SHOULD BE CLOSE ENOUGH TO WARRANT LIKELY POPS ACROSS WESTERN SECTION WEDNESDAY WITH CHANCE POPS FOR EASTERN AREAS. APPEARS THAT THE BEST THREAT FOR PRECIPITATION FOR THE AREA WILL BE WEDNESDAY NIGHT AND DURING THE DAY THURSDAY AS THE UPPER LOW SHIFTS CLOSER TO THE AREA. THIS IS BASICALLY REFLECTED IN THE MODEL PRECIPITATION FORECASTS. MOS TEMPERATURES LOOK REASONABLE. .BUF...NONE. TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:39 PM EDT | Flash Flood Warning | BUF | Erie | 61 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.